Heroin-Associated Rhabdomyolysis With Cardiac Involvement

Lanny Schwartzfarb, Gurmukh Singh, Douglas Marcus

Research output: Contribution to journalArticle

37 Scopus citations

Abstract

A heroin addict had rhabdomyolysis with cardiac involvement. The patient was admitted with edema of the right leg and oliguria. Admission diagnoses were right iliofemoral thrombophlebitis, acute renal failure, and heroin addiction. Urinalysis was strongly positive for “blood” in the absence of hemolysis or marked hematocyturia, and a diagnosis of rhabdomyolysis was made. Peritoneal dialysis succeeded in lowering blood urea nitrogen and serum potassium levels, but the patient died on the fourth hospital day. Postmortem examination disclosed focal myocardial myolysis, diffuse rhabdomyolysis of the right soleus muscle, and acute renal tubular necrosis. Direct toxicity or hypersensitivity to heroin or an adulterant is considered in the pathogenesis of myolysis.

Original languageEnglish (US)
Pages (from-to)1255-1257
Number of pages3
JournalArchives of Internal Medicine
Volume137
Issue number9
DOIs
StatePublished - Jan 1 1977
Externally publishedYes

    Fingerprint

ASJC Scopus subject areas

  • Internal Medicine

Cite this